The first time I heard the word hyperstimulation was in January 2011. I had just completed a round of Clomid, and had a considerable amount of pain on my right side. I was brought into my RE’s office for an ultrasound to check for over- stimulation of my ovaries. While I didn’t have OHSS, or ovarian hyperstimulation syndrome, we did learn that my body was gearing up to ovulate. I felt a little silly at the time, but was so relieved that I didn’t have OHSS and could possibly get pregnant that cycle! I got my first-ever positive surge on my ovulation predictor test later that week, and wouldn’t you know, I found out I was pregnant on Valentine’s Day.
I met with my RE last March to discuss options for TTC #2, and it was decided that we’d go back on the same dosage of Clomid that I took the month I got pregnant with Chloe. For me, this meant 100mg of Clomid for a total of ten days. I didn’t realize that this was considered such a high and long dose until someone else pointed it out to me. This was my norm, though, and it was what worked when I got pregnant with Chloe. When I took 50mg for 5 days, I had no follicle growth. I didn’t ovulate, my progesterone level was somewhere around a 1, and it was supposed to be over 10.
I went into this cycle with a little anxiety. I was nervous about our high chances of having twins, and I wasn’t looking forward to the side effects that I’d had the last time I took Clomid. I expected to be weepy and cry at the drop of the hat, but that isn’t what happened this time around.
The first day of my Clomid cycle, I was tearful. I cried over really silly things that I normally wouldn’t even care about. They were happy tears, but it was still unusual for me. I had expected this, though, and was hopeful that this meant the Clomid was working. On Friday morning, Day 2 of my Clomid cycle, I was so sick to the stomach we had to leave the store and come home. On top of my nausea, I had a splitting headache and hot flashes. The headaches, nausea and hot flashes continued. My headaches were so bad that I was getting dizzy. Diarrhea set in, and so did bloating. It was so bad I couldn’t button my pants. By day 6, I was really worried that something wasn’t right so I called my RE’s office. It turns out my gut was on to something.. My RE suspected that I had the beginning stages of hyperstimulation and ordered me to stop taking the Clomid.
OHSS doesn’t actually occur until you ovulate, but it’s possible to have mild symptoms during your Clomid treatment. My RE was worried that my mild symptoms would turn into a severe case, and erred on the side of caution by telling me to discontinue taking the pills. This also means that I can’t take Clomid ever again, so if this cycle doesn’t work we will have to explore different fertility treatment options. I did manage to get in 6 of the 10 days of my Clomid cycle, so all hope isn’t lost. There’s a small chance it could still work for me this month.
We were given the go-ahead to try to get pregnant this month. I’m taking OPKs every day and am trying to not get my hopes up, but it’s hard not to when I’m seeing the test line get darker every day. In the past, I usually get blaring negatives on the tests! I also have an appointment lined up in a few weeks to discuss different treatment options with my doctor. I was told we can try Letrozle, so we’ll see what happens. My fingers are crossed that this month will be it for us and I won’t need to move on to something else.
I didn’t realize how terrible I felt until I stopped taking the Clomid, and my migraines disappeared. I still have a bit of nausea and stomach troubles, and I’ve had a few hot flashes over the last two days, but it’s absolutely nothing compared to how I felt a week ago. I’m glad I trusted my instinct and called my doctor, but I’m also disappointed that this happened. I certainly didn’t expect it.
Did you have any unexpected side effects from fertility treatments?